Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 8, NWS Blacksburg, VA

February 8, 20194 counties in West Virginia; 27 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Feb 8, 2019, 3:22 AM EST for 4 counties in West Virginia; 27 counties in Virginia; 5 counties in North Carolina. It took effect at Feb 8, 2019, 4:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2019, 3:22 AM EST (08:22 UTC)
In effect from
Feb 8, 2019, 4:00 AM EST
Expired
Feb 8, 2019, 8:00 PM EST
In force
16 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS71 KRNK 080822
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
322 AM EST Fri Feb 8 2019

...Windy and Turning Colder Today...

.The passage of a cold front will result in falling temperatures
and strong gusty winds today. Wind gusts are expected to be the 
strongest during the late morning and early afternoon.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-081630-
/O.NEW.KRNK.WI.Y.0008.190208T0900Z-190209T0100Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
322 AM EST Fri Feb 8 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect until 8 PM EST this evening.

* Winds...West 15 to 30 mph with gusts up to 45 mph.

* Timing...Strongest gusts are expected during the late morning
  and early afternoon.

* Impacts....Strong winds may topple trees which could lead to 
  downed power lines and power outages.

* Locations...Strongest winds are expected along the higher ridge
  crests. 

* Hazards...Increase potential for strong cross winds on North
  South highways, such as Interstate 77 and Interstate 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

11
2 follow-up statements
899 
WWUS71 KRNK 081627
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1127 AM EST Fri Feb 8 2019

...Windy and Turning Colder this afternoon into this evening...

.The passage of a cold front will result in falling temperatures
and strong gusty winds today. Wind gusts are expected to be the
strongest early this afternoon.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-090030-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-190209T0100Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
1127 AM EST Fri Feb 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* Winds...West 15 to 30 mph with gusts up to 50 mph.

* Timing...Strongest gusts are expected early this afternoon.

* Impacts....Strong winds may topple trees which could lead to 
  downed power lines and power outages.

* Locations...Strongest winds are expected along the higher 
  ridge crests.

* Hazards...Increase potential for strong cross winds on North 
  South highways, such as Interstate 77 and Interstate 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
663 
WWUS71 KRNK 090054
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
754 PM EST Fri Feb 8 2019



NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-090200-
/O.EXP.KRNK.WI.Y.0008.000000T0000Z-190209T0100Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
754 PM EST Fri Feb 8 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING...

Northwest winds are going to diminish through the evening. A few
gusts over 40 mph may still occur along the Blue Ridge until
midnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 8, 12:06 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 8, 12:06 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1206 AM EST Fri Feb 8 2019

.SYNOPSIS...
A strong cold front that will approach from the west tonight
before crossing the Appalachians early Friday, and elsewhere by
Friday afternoon. Drier and much colder air will surge into the
region Friday behind the front and remain through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1040 PM EST Thursday...

Forecast update will reflect only a small change to the timing
of the arrival of the showers associated with the approach of
the cold front. Have delayed arrival by about two hours in the
west. Have also allowed for the dense fog around Lynchburg to
dissipate a couple hours past midnight as opposed to the abrupt
ending that is depicted currently. Hourly temperature, dew
point, and sky cover was tweaked to reflect the latest
observations and expected trends into the early morning hours
of Friday.

As of 835 PM EST Thursday...

Forecast is being updated to include a Dense Fog Advisory
through midnight in an area generally along the James River
Basin in areas near Lynchburg and points east and north. Winds
have gone calm here with zero degree dew point depressions.
Until the warm front moves north into this area, status quo
conditions are expected.

As of 645 PM EST Thursday...

Warm air advection and sunshine for much of the region today has
allowed for a very mild day across the area. The one hold-out is
the region of the the forecast area across and near Buckingham
County. This region of the forecast area is still under the
influence of a cold air damming ridge of high pressure, and the
mild southwest flow has not yet mixed to surface to scour out
the lingering colder and foggier air mass there. However, the
warmer air will be arriving this evening once the influence of
the warm air advection finally reaches the surface. Until then,
mid-50s will continue for Buckingham and other communities of
Buckingham County, as compared to the mid-70s currently over
Southside Virginia and neighboring sections of north-central
North Carolina. Our forecast has been updated to reflect the
stubborn cooler temperatures in and around Buckingham.

Otherwise, changes to the forecast are minor tweaks to hourly
temperature, dew point, and sky cover across the area to reflect
the latest conditions, and expected trends through the evening
hours.

As of 200 PM EST Thursday...

Surface warm front currently across northeast sections should
continue to lift north by this evening ahead of the approaching
strong cold front to the west. Guidance has this boundary crossing
the mountains later this evening before quickly exiting to the east
early Friday. Front should be accompanied by a weakening band of
shallow convection that looks to reach the far west around midnight
per latest model consensus. However appears this linear band will
quickly fade crossing the ridges, as best upper support stretches
out to the north, while encountering stability/ridging heading
east. Thus slowed down arrival time of showers a bit with a few
hours of likely or higher pops far west for a rather low QPF
event. Given the fast movement of the showers, did extend some
low pop east to the Blue Ridge but appears only clouds or
sprinkles farther east. With the actual 850 mb boundary arriving
around daybreak along the northwest slopes, included some brief
change to snow showers but should be little snow accumulation
at this point. Lows tricky as expect readings to remain mild or
even rise early tonight, just ahead of the front, before falling
over the mountains through 12z Friday. Met mos trends still
appear a bit fast to bring in the cold advection espcly Blue
Ridge east overnight, so trended toward the warmer Mav overall
with lows 30s/40s west to 50s/low 60s east.

Cold front will be east of the region Friday morning with subsidence
and very dry air surging in on gusty northwest winds and strong cold
advection. However wont see the core of the Arctic air make it too
far south as the upper trough glances off the residual southeast
ridge allowing the colder 850 mb readings to hang to the north Friday
afternoon. This still supports steadying or falling temperatures
during the day with a range from only 30s west to 50s/60s east.
Strength of the northwest winds still a concern despite
guidance showing a weaker trend with the higher speeds (40- 50
kt jet) staying above a rather shallow inversion. Latest local
scheme output suggests brief advisory level speeds possible
along the Blue Ridge espcly with the frontal passage early, and
with mixing/cold advection/pressure rises during the early
afternoon. Since appears more elevation based and after coordination
with neighbors, have held off on headlines for now to give the
mid shift another look.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EST Thursday...

With the cold front long gone by Friday night, high pressure
should continue to build over the Mid Atlantic. The gusty
northwest winds should subside as the pressure gradient lessens.
Temperatures will easily crash into the teens and 20s for lows
on Saturday morning and again during Sunday morning thanks to
the cold and dry air mass in place. The cooler side of MOS
guidance was favored for both mornings due to likely boundary
layer decoupling once the winds relax. Plentiful sunshine should
push highs toward the 30s and 40s on Saturday.

While high pressure heads offshore by Sunday, a frontal
boundary will develop over the central Mississippi Valley amidst
southwest flow aloft. Because the winds aloft should parallel
this boundary, it will head eastward toward the Mid Atlantic by
Sunday evening and set up an unsettled and wet start to the
week. Clouds and rain will arrive first over the northwest North
Carolina mountains by the afternoon. As the moisture spreads
over the remainder of the CWA, temperatures could fall close to
freezing during Sunday night. The latest GFS and ECMWF solutions
have trended milder compared to previous runs, so only a brief
window of a light rain/snow mix in the higher elevations along
and north of Route 460 have been advertised. Elsewhere, it
appears to remain as a cold rain.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM EST Thursday...

The frontal boundary will remain nearly stationary during
Monday, which should keep conditions cloudy and wet. Meanwhile,
questions still remain about the location and strength of an
area of high pressure building over eastern Canada. The GFS
still has a strong 1040 mb high, while other models like the
ECMWF and Canadian depict a weaker 1034 mb high. As a result,
the GFS still remains cooler than the other models, but it has
trended milder in this latest run with the freezing line at 850
mb staying north of the CWA. This discrepancy still leaves some
doubt on precipitation type going forward into Monday night and
Tuesday morning. To accommodate the model trends observed, the
precipitation type has been nudged toward more cold rain with a
possibility of light rain/snow mix along and north of the
Interstate 64 corridor.

By Tuesday afternoon, the frontal boundary will lift northward
as a warm front in response to low pressure moving over the Ohio
River Valley. Any doubt in precipitation type will be gone as
temperatures respond to the increasing warm air advection. The
cold front associated with low pressure should pass overhead
during early Wednesday. High pressure will build from the
northwest to bring drier weather into Thursday, and the air mass
arriving does not appear as cold compared to what infiltrates
the Mid Atlantic from earlier in the week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1155 PM EST Thursday

Only sub-VFR conditions across the area currently continue to be
between roughly KLYH and KFVX. This area is still north of an
advancing warm front. Moisture and light winds continue to allow
for fog and low ceilings in this region and will continue to do
so until such time the warm front advances across it. Am
starting to see a little improvement at KLYH over the past hour
or two.

Elsewhere, the region awaits the approach of a cold front from
the west. Showers in advance of it will reach a KBLF-KLWB line
by 07Z. Progress eastward of the precipitation will be limited
to the mountains with the best cover, and greatest potential for
sub-VFR conditions, across this area. Piedmont regions will fair
better with little or no precipitation and mainly VFR conditions
once the warm front is finally north of the entire area.

Very gusty winds are expected in the wake of the cold front
later tonight into the day Friday. The highest ridge tops may
experience 30 to 40 kts during the day Friday with 20 to 30 kts
more common across the mountain valleys and the Piedmont
regions. Any sub-VFR conditions in the west should improve
quickly to VFR by late morning.

Forecast confidence is moderate. The biggest challenge is the
timing of the dissipation of the fog around KLYH over the next
few hours.

Extended Aviation Discussion...

VFR should prevail Friday night although with the center of high
pressure well to the northwest will see gusty northwest winds
persist. Some increase in high clouds may occur on Saturday but
overall VFR to prevail as very dry air under the center of the
Arctic high settles just to the north.

Next chance for sub-VFR will accompany a frontal system that
will approach the region late Sunday into Sunday night.

Unsettled weather is expected for much of next week with
potential for rain or snow associated with several storm systems
which will impact the region. There is a high likelihood for
extended periods of sub-VFR during the week.

&&

.CLIMATE...
As of 415 AM EST Thursday...

Unseasonably warm temperatures may set records today!
What is unique, they are only 2 years old.

Thursday Feb 7th Record High Maxes:
Bluefield 66 (2017)
Roanoke 73 (2017)
Danville 74 (2017)
Lynchburg 72 (2017)
Blacksburg 66 (2017)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Dense Fog Advisory until 2 AM EST Friday for VAZ035-045>047.
NC...None.
WV...None.

&&

SYNOPSIS...DS/JH
NEAR TERM...DS/JH
SHORT TERM...PW
LONG TERM...PW
AVIATION...DS/JH/PM
CLIMATE...PM
Hazardous weather outlook, Feb 7, 11:44 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1144 PM EST Thu Feb 7 2019

NCZ003>006-019-020-VAZ032>034-043-044-058-059-081100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Halifax-Charlotte-
1144 PM EST Thu Feb 7 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-081100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1144 PM EST Thu Feb 7 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northwest winds may gust to 45 or 50 mph behind a passing cold front
on Friday. In addition, weak low pressure systems could result in a
brief wintry mix along with periods of heavier rainfall by early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-045>047-081100-
Amherst-Campbell-Appomattox-Buckingham-
1144 PM EST Thu Feb 7 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Feb 7, 10:07 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1007 PM EST Thu Feb 7 2019

VAZ034-080500-
Bedford-
Including the city of Bedford
1007 PM EST Thu Feb 7 2019

...Patchy Dense Fog Expected Through Midnight...

Patchy dense fog is expected between roughly Bedford and the James
River. If traveling tonight, expect the visibility to fluctuate
significantly during your trip. Extra caution is advised.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 8:47 PM ESTDense Fog AdvisoryRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg5 hr

Nearby

Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.